Jump to content
Sclero Forums

Recommended Posts

Hi! I’m Amber 33 and new to the forum.

 

My symptoms started with numbness and tingling in my hands and arms along with extreme stiffness and weakness in my hands. My doctors thought it was carpal tunnel but it didn’t make sense seeing how I had been a stay at home mom for ten years prior. Afterwards, my hands began to swell, my hip started becoming sore, I had this strange bruise type rash that wouldn’t go away down my leg, and my shoulders began keeping me up at night. My mother passed with leukemia around this time and things got even worse. My neck would pain me constantly and felt as though I couldn’t turn it. Like I had a constant crick in my neck. The rash also spread down to my calf and I began feeling a dip in my back side near the rash. 

 

My doctor sent me to a dermatologist and a rheumatologist. The dermatologist did a biopsy that came back as morphea or scleroderma. The rheumatologist told me that he thought it was morphea and an unspecified autoimmune. My ANA came back positive as well. He said I leaned more towards lupus then anything, but still didn’t hit some of the main characteristics of the disease. At first he put me on vitamin D and plaquenil but after a couple of months it had only gotten worse. He then decided to add methotrexate but also gave me a 6 week supply of prednisone that made every pain go away. It didn’t take away all of the swelling in my hands but I felt great. I had been given it once before for an upper respiratory infection and knew it would help and now that it has ended, I’m really not sure if the methotrexate has helped or if it’s just taken some time to slowly return since I discontinued the steroids.

 

It’s been about three months since I quit the steroids and it’s just slowly gotten worse. The doctor seemed to think the methotrexate was helping, but that I needed to up the dose from 6 pills a week to 8. Then I received a call from them the next day saying my liver enzymes were elevated and that I needed to stay at 6 until my next visit in three months. I guess I’m just really looking for some advice on what to expect. Or to maybe find someone who has had a similar journey. I’m curious why they didn’t want me to lower my dosage if my liver enzymes were elevated. I don’t understand why he ruled out systemic scleroderma -  not that I was hoping for that diagnosis by no means, but it seems possible.

 

If I have to be taken off the methotrexate, what’s my next option? He said morphea can cause fat atrophy and he thinks that’s what's happened on my back side. Will that get worse? Why in this world are steroids so bad if they make you feel so good?! I’ve been dealing with this for about a year and a half now and I don’t really feel like I’ve made any great progress.

 

Any advice would be very much appreciated. 

Share this post


Link to post
Share on other sites

Hi Amber,

 

Welcome to these forums!

 

I'm sorry to hear that you've been suffering rather unpleasant symptoms. Unfortunately, the diagnosis for autoimmune diseases is both difficult and frustrating, as they tend to affect everyone differently. It is possible to have scleroderma and lupus overlap, which can have some of the features of each disease and this is probably to what your rheumatologist was referring.

 

UVA1 phototherapy is now the recommended first-line treatment for morphea, although methotrexate and glucocorticoids have been used with some success. Like you, I have to take steroids and when I first started taking them, I thought they were some sort of miracle; they had me swinging off the chandeliers and having felt terrible for quite a while, I couldn't believe the improvement in the way I was feeling. However, having been taking them for the last nine years, I'm not nearly so ecstatic about them as I was!! Unfortunately, I've had nearly all the side effects listed, including weight gain, thinned skin and worst of all, avascular necrosis in my hips, but I still consider that the side effects (in my case) are worth it, as I have lung involvement and would probably die without them, which tends to concentrate the mind wonderfully! :wink: My liver enzymes have been up and down sometimes, but that was mainly due to the immunosuppressant (azathioprine) which I also take and after tinkering around a little with the dosage, I managed to get that under control.

 

Steroids should be used with care for scleroderma patients and we do have a medical page for Glucocorticoids, Steroids (Prednisone) Warnings for Scleroderma. We do recommend that our members consult a listed scleroderma expert, as this complex disease does require specialist knowledge and expertise and one of the main problems is that the average rheumatologist/dermatologist and primary care doctor see very few cases and are therefore not in a good position to advise you of the best treatment to adopt.

 

Kind regards,


Jo Frowde

ISN Board Member

ISN Secretary of the Board

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...